Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Have hearing loss. Hurt back. On vicoden for sever pain. Suffer severe coughing. What is the cause?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1998
Answered : 4917 Questions
I am looking for information regarding my 93 year old mother
Posted Wed, 9 Oct 2013 in Medicines and Side Effects
Answered by Dr. Vaibhav Gandhi 4 hours later
Brief Answer:
You need further investigation and management.

Detailed Answer:
I have studied your case,

Due to coughing and sudden chocking there can be increase in intra cranial pressure which leads to venous bleeding and stroke.
Vicoden has its own side effect but does not lead to stroke. Side effects of
Vicodin include light-headedness, dizziness, sedation, nausea, and vomiting. Other side effects include drowsiness, constipation, and spasm of the ureter, which can lead to difficulty in urinating. Hydrocodone can impair thinking and the physical abilities required for driving or operating machinery. Hydrocodone can depress breathing, and should be used with caution in elderly, debilitated patients, and in patients with serious lung disease.

At age of 93 there is high possibility of stroke with out any known factor.
I will advise you to go for MRI brain and some blood investigation like X XXXXXXX chest, ABG levels, glutamate level, CRP.
Maintain hydration and watch for blood pressure and if required you can hospitalize patient.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Take care
Above answer was peer-reviewed by
Follow-up: Have hearing loss. Hurt back. On vicoden for sever pain. Suffer severe coughing. What is the cause? 41 minutes later
Thank you very much for your prompt answer. My mother has slightly elevated blood pressure normally and is also on cumadin for afib. She had a complete physical about one month ago and all blood and ekg were normal.
I know what her wishes are at this point in her life and that it would be difficult at best to get her to go to the hospital. However, I could probably get her to go for an MRI if she thinks it is to investigate the back pain.
FYI she has never smoked or drank in her life but does get these coughing fits frequently. When I bring her to the doctor the next day to have him check it, there is no congestion (yet when she is coughing she sounds very congested). This morning she seemed fairly clear minded, as soon as she took the vicoden the strange behavior started again. So I think it is primarily related to the pain meds. But I am only giving her one pill about every 8 hrs. in between I am giving her advil.
Answered by Dr. Vaibhav Gandhi 1 hour later
Brief Answer:
You can hold vicoden .

Detailed Answer:
Hello again

Thats good that all other tests are normal.
If you are sure it occured immediately after taking vicoden you can hold medicine for now.
Continue your other medication.

Take care.
Above answer was peer-reviewed by
Follow-up: Have hearing loss. Hurt back. On vicoden for sever pain. Suffer severe coughing. What is the cause? 2 hours later
I do not think the vicoden caused the episode, that I contribute to her taking cough medicine and it went down the wrong pipe. That caused the choking and vomiting. She vomited the cough medicine not any of her dinner that she had finished withing 1/2 hour before the cough medicine.
I am simply trying to figure out the probable cause of the decline in her mental state, which became very apparent after the episode was taking the vicoden (she had been taking for 2 days every 8 hrs at the point) or if it is more probably that the episode caused a XXXXXXX stroke?
Answered by Dr. Vaibhav Gandhi 18 minutes later
Brief Answer:
Yes, sudden chocking can lead to increase pressure.

Detailed Answer:

Yes, sudden chocking can lead to increase intracranial pressure and stroke.

So you may need to investigate further.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor